Profile picture for user bar55016
Bernie R. Recipient

Extremely out of breath

Since my LVAD 33 months ago, I have been on a slow and steady decline.  My condition at present is no better than the heart failure condition I experienced prior to my surgery.  With any physical exertion I can only last a minute or two before requiring about 5 minutes of rest before another minute or two of activity.  Exertion meaning, holding and nailing a small board, or screwing in a shade mount. Simple things I have done all my life.  I am 73 and have been active and physical even until a couple of months after the implant.

I have always been told that my arterial condition was good, but testing hasn’t been done for that in years, at least that I’m aware of.  My question is has anyone out there ever experienced ischemic heart disease, in conjunction with having a LVAD?  I am  Vietnam veteran and thus had exposure to agent orange which can lead to ischemic heart disease. 
Thank you all, just looking for answers.

Profile picture for user Bob_Butler
Bob B.

Hi Bernie;

I'm no doctor but sounds like you are retaining fluid.  Discuss with your team.  When my LVAD was installed back in 2013 I had to have fluid drained out of my right lung.  Felt the same as you described as can't get enough oxygen to muscles.  Best wishes.

Bob

Profile picture for user Lgb0250
Larry B.

Sorry to hear that Bernie. What does your team say? Seems to me they would have done another right heart cath by now to see what’s going on. Should have done some more echo’s also. To still be out of breath after three years is ridiculous. I also have ischemic heart disease and have the HM3 but I was back playing golf within 4 months of receiving mine and that was over 5 yrs ago now. The VA determined I was exposed to AO in 69 while serving in Korea.

Profile picture for user Reiss_Tatum
Reiss T.

Bernie, I am having similar problems. I am also a Vietnam veteran with likely Agent Orange issues. I am 11 plus years out with my HMII, age 82. I have done very well over most of that time. Recent right heart cath showed no problem there. Recently going back on diuretics has helped a little but my problems may be more pulmonary than cardio due to a bout with acute respiratory syndrome four years ago. I have a diagnosis of pulmonary fibrosis but no confirmation about whether it is progressive of not. I feel normal most of the time until I get up and start moving. Sound familiar?

Profile picture for user shortstp78

In reply to by Reiss T.

Juanita P.

I hate to ask, as I’ve had the same problem just recently got out of the hospital and had a procedure done. My hemoglobin was very low 5-6 which would cause breathlessness. I usually run a 10, 11, 13.5 etc.  I had a internal G.I. bleed which is notorious for this device. One thing that they did not explain prior to getting it put in. I was very sick five years ago when I had the device implanted. Making a decision I was very clouded. If you have not had your CBC hemoglobin checked lately, which I’m sure you probably have make sure the numbers are up to par.  I literally just got out of the hospital New Year’s Eve after spending most of December in and out of the hospital. I had transfusions etc.  I hope all turns out for you and I’m so sorry to hear I know what it’s like not to be able to breathe or to have a very active life and then suddenly a complete stop. Prayers for you that they find the answer.  And by the way, it was not blood that I’ve seen anywhere didn’t vomited etc. so it was not visible with the naked eye. I had to have colonoscopy upper G.I. and I also swallowed the camera.

Profile picture for user Reiss_Tatum

In reply to by Juanita P.

Reiss T.

Juanita, hi. The last time my hemoglobin was checked was 30 Nov and it was borderline at 12.9. I need to get it checked again soon since you raised the issue. You may be on to something. thank you for reaching out. RT

Profile picture for user merrittew
Ernest M.

I got my LVAD 9.Aug.2019.  By October I was in the hospital GI Bleeding. My hemoglobin was down to 5 g/dL.  I had 13 bleeds, required 8 units of blood.  By Christmas I was in the hospital again with GI Bleeding.  I was released after 3 days.  Just 3 days later I collapsed. I was again in the hospital, my hemoglobin was 5 g/dL again.  I then learned that GI Bleeding is a major problem with LVADs.  I decided then that I needed to be able to measure my hemoglobin level so that I would know ahead that my hemoglobin level was going down and that I had a GI Bleed.  I bought a meter from ebay for $170.  I now measure my weight, glucose, INR, and hemoglobin levels twice a week. This way I know if I gain weight quickly, I'm holding water which affects my breathing.  I watch my salt intake or take a diuretic as per my doctor's direction.  If my hemoglobin level show a downward slope I know that I sprung a leak.  This is ahead of seeing black stools.  I notify my doctor to determine if he wants me in the hospital.

The best suggestion I can give, is to be proactive with your care.  Take control of the situation as best you can.  

Profile picture for user dhatcher
Dewey H.

My husband has this symptom anytime he is retaining fluid. He feels the same as he did before his Lvad. He is now on Torsemide 2 times daily. Makes a complete difference.

 

Profile picture for user shortstp78

In reply to by Dewey H.

Juanita P.

Hi Dewey, yes absolutely fluid retention Adema as they call it, will cause breathlessness. I carried  all my fluid in my chest… The extremities of swelling when I was in CHF was the last thing because the body protects the organs it is the last thing.  Hopefully they will find out the reason I think my total units of blood were 14.  Quite significant loss of blood. It was very difficult to even keep it at the borderline of over seven which is considered under critical.

Profile picture for user shortstp78
Juanita P.

Hi Ernest, absolutely your stool would be dark; however, i also took daily iron so blood was not visible and stool little darker from that.  I also had 14 units of blood throughout the month of December, transfusions.  What a journey this was.  My Dr./team will be turning the speed down on the pump in a month, as I do have a pulse 50 percent of the time.  Also they ordered fish oil tabs... and another med  they wanted to put me on.  There are things they can do to hopefully help no further bleeds.  I know the process for sure and absolutely proactive with your care.  Take nothing for granted and always ask what you don't know.  The informed patient is the best patient.   Also are you on aspirin?  I was couple years ago, my first bleed they took me off....with the blood thinner that doesn't help.  With the blood thinner and device (LVAD) dual mix for a perfect storm.  

 

Juanita. 

Profile picture for user merrittew

In reply to by Juanita P.

Ernest M.

Juanita, I was on full dose of aspirin (325mg) until my first episode.  My dose was reduced to 81mg and have been taking monthly injections of Octreotide, to help prevent GI bleeding. Then after my third episode, I no longer took any aspirin and my warfarin was reduced.  I was also on the heart/kidney transplant list.  My hemoglobin dropped to below 8g/dL by November 2020.  Things were going well until May 2021, when I developed a blood clot that stopped my pump. My LVAD was replaced.  I am no longer on the transplant list.  I'm too big a bleeding risk.  I am back on 81mg aspirin and increased warfarin.  GI bleeds can be fixed, blood clots are much bigger danger, either I get a stroke or I could die.  Since I am longer on the transplant list. I no longer have to travel to Indianapolis for care, and have transferred my care to Cincinnati, where I live.  This make it much more convenient.  Testing for me is the best thing I can do to help myself.  Remember, they only test my blood monthly.  I test it twice a week.  This helps me by giving my doctor the best up-to-date status.

Profile picture for user shortstp78

In reply to by Ernest M.

Juanita P.

Hello Ernest, i’m so glad that you’re doing better praise God.  Keep up the good work it sounds like you’re on top of your treatment as well, what you Gotta do thanks for your response that means a lot. We go through a lot of these devices the average person without this device has no clue.  We get kudos for being tough ppl!  ❤️

Profile picture for user shortstp78

In reply to by Ernest M.

Juanita P.

Hi again Ernest,  I'm wondering why they have u back on Aspirin.  I'm not taking aspirin period.  Just the good ole coumadin.  "rat poison."  I'm so sorry to hear of your blood clot.  I'm sorry to hear your also having a diff. time.   I hear the transplant is not a picnic either and with a certain type blood etc...would be waiting a long time for a heart.  They only transplant about 3,000 hearts per year and certainly the worst goes first.  So they would do all the testing back and forth to the dr. regular LVAD testing appointments to, and still waiting for years for a new heart.  No i'm not on the list now, was 5 years ago...for 8 months after they sucked insurance dry with testing, said wasn't eligible due to high antibodies 99 percent.  They knew my antibodies from the beginning!! Why would they put a person through all of that when the antibodies were 99 percent?? Hmmmmm, The body would reject a heart anyway.... So I've had this good ole LVAD about 5 years now.  They are turning the speed down a little in March due to the recent GI bleed.  Other than a weak heart, i'm very very healthy.  Thank god.  However, when the LVAD is done, probably won't be healthy.... IDK.  Its in God's hands for right now and always!!